Alert archive / Montana / Tornado Warnings in 1998
Tornado Warning 7, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Aug 23, 1998, 10:58 PM MDT for Rosebud County, Montana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1998, 10:58 PM MDT (04:58 UTC)
- Expired
- Aug 23, 1998, 11:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Rosebud County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 11:16 PM MDT | Hail 0.88 | Colstrip, MT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 240458 RRA TORBIL MTC087-240530- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 1058 PM MDT SUN AUG 23 1998 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL ROSEBUD COUNTY IN SOUTHEASTERN MONTANA * UNTIL 1130 PM MDT * AT 1055 PM MDT... AREA LAW ENFORCEMENT INDICATED A FUNNEL CLOUD 8 MILES NORTHEAST OF COLSTRIP...MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO OVER RURAL AREAS GO TO THE BASEMENT! IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! SCARLETT &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 23, 8:30 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 23, 8:30 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 830 PM MDT SUN AUG 23 1998 THUNDERSTORMS DEVELOPED OVER UPPER LEVEL DIVERGENT AREA NORTHWEST OF THE COUNTY WARNING AREA. STORMS NOW GOING
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:19 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Yellowstone | 61 min |
| Aug 23, 9:01 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud, Treasure | 64 min |
| Aug 23, 9:21 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Yellowstone | 64 min |
| Aug 23, 9:41 PM MDT | Tornado Warning | BYZ | Treasure, Yellowstone | 34 min |
| Aug 23, 10:00 PM MDT | Tornado Warning | BYZ | Treasure | 35 min |
| Aug 23, 10:20 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 65 min |
| Aug 23, 10:30 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Yellowstone | 60 min |
| Aug 23, 10:56 PM MDT | Severe Thunderstorm Warning | BYZ | Treasure | 64 min |
| Aug 23, 11:05 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 60 min |
| Aug 23, 11:55 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 65 min |
| Aug 24, 12:07 AM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer | 63 min |
Nearby
Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.